Hail, Hyde
- When
- May 26, 6:55 PM CST
- Where
- Hyde County, 3.49 mi S of Highmore
- Measured
- 0.88 in hail
- Reported by
- Public
- Coordinates
- 44.470, -99.440
Several isolated thunderstorms brought nickel to quarter size hail to the region.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS ABR wrote it up.
Several isolated thunderstorms brought nickel to quarter size hail to the region.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Aberdeen, SD wrote its last area forecast discussion before the first event at May 26, 5:33 PM CST, 1 hour 22 minutes earlier.
Area Forecast Discussion...UPDATED National Weather Service Aberdeen SD 633 PM CDT THU MAY 26 2016 .UPDATE... Issued at 627 PM CDT THU MAY 26 2016 CAM solutions differ greatly and are inconsistent with current ground truth which shows no showers over the CWA. Due to low confidence in precip evolution tonight confined any pop adjustments to the next few hours only. Removed most of the pops for the next couple of hours as drier lower levels are causing any showers to dissipate. && .SHORT TERM...(This Evening through Friday) Issued at 308 PM CDT THU MAY 26 2016 Forecast challenges revolve mainly around precipitation chances tonight and Friday. Currently, under a partly cloudy sky, temperatures are warming through the 70s on variable winds. And, heating of the day showers and weak thunderstorms /mlcape=250-500j/kg, effbulksh=<20kts/ are noted developing on radar across portions of north central and northwest South Dakota. With loss of daytime heating, any shower or thunderstorm activity persisting into early evening will dissipate, leaving much of the tonight period dry. That being said, another area of low pressure presently over the four corners region will lift north-northeast toward this area by morning on Friday, bringing precipitation chances with it for areas mainly east of the Missouri River valley. Plenty of cloud cover Friday suggests limited heating/instability will be around, and that should act to keep the lid on any severe convective potential...despite the half-way decent deep layer shear /30 to 40kts/ that is expected to be in place over the James River valley region eastward Friday afternoon. As far as temperatures go, expecting low temperatures tonight to dip into the 40s and 50s while high temperatures Friday rebound mainly into the 70s. These are all running right around, to perhaps a few degrees above, climo normal for this time of year. .LONG TERM...(Friday night through Thursday) Issued at 308 PM CDT THU MAY 26 2016 The 500mb trough set up from the 4 corners region up through E MT/W Dakotas will shift overhead by 00z Saturday. This feature will slowly exit E of the CWA through the day Saturday. Will be difficult to completely take out the mention of showers and isolated thunderstorms, but have limited the TS mention to the afternoon hours as the sfc low moves closer to our SE /still over E NE/W IA/S MN. Ridging will push in Saturday night through early Monday at the sfc and aloft. Precip is limited to mainly slight chance or below through this time period. A trough of low pressure will slowly build in from the W on Monday. Out of this extended holiday weekend, Monday afternoon would be the period with the best chance for a couple stronger storms to develop as SW flow returns aloft. Temps will be flirting with the 80s for Sunday and Monday. The next 500mb low over British Columbia this weekend will dive across MT Tuesday morning and deepen across ND Tuesday evening, keeping a trough over the Dakotas through at least Thursday. Expect mainly chance pops Monday-Wednesday, and temps cooling to near or even slightly below normal by midweek. && .AVIATION...(For the 00Z TAFS through 00Z Friday Evening) Issued at 627 PM CDT THU MAY 26 2016 VFR conditions are expected through Friday morning. MVFR cigs may advect north into the region Friday afternoon and affect KATY, and possibly KABR. Showers may develop overnight, but showers and thunderstorms have greater chances starting Friday afternoon. && .ABR Watches/Warnings/Advisories... SD...NONE. MN...NONE. && UPDATE...Wise SHORT TERM...Dorn LONG TERM...KF AVIATION...Wise
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE ABERDEEN SD 415 AM CDT THU MAY 26 2016 MNZ039-046-SDZ003>011-015>023-033>037-045-048-051-270915- TRAVERSE-BIG STONE-CORSON-CAMPBELL-MCPHERSON-BROWN-MARSHALL- ROBERTS-WALWORTH-EDMUNDS-DAY-DEWEY-POTTER-FAULK-SPINK-CLARK- CODINGTON-GRANT-HAMLIN-DEUEL-STANLEY-SULLY-HUGHES-HYDE-HAND-JONES- LYMAN-BUFFALO- 415 AM CDT THU MAY 26 2016 /315 AM MDT THU MAY 26 2016/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WEST CENTRAL MINNESOTA...CENTRAL SOUTH DAKOTA...NORTH CENTRAL SOUTH DAKOTA AND NORTHEAST SOUTH DAKOTA. .DAY ONE...TODAY AND TONIGHT WIDELY SCATTERED THUNDERSHOWERS ARE EXPECTED ACROSS CENTRAL SOUTH DAKOTA THIS AFTERNOON...WITH ACTIVITY PUSHING EAST TOWARDS THE JAMES VALLEY BY EVENING. ADDITIONAL SHOWERS AND THUNDERSTORMS ARE FORECAST OVERNIGHT. NO SEVERE WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY SHOWER AND THUNDERSTORM CHANCES WILL CONTINUE INTO THE WEEKEND. THE SEVERE WEATHER THREAT IS VERY LOW AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED. TMT
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
257 PM CDT THU MAY 26 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0905 PM HAIL 1 S HAYTI 44.64N 97.20W
05/25/2016 E1.00 INCH HAMLIN SD EMERGENCY MNGR
WIND GUSTS UP TO 50 MPH KNOCKED OVER A
COUPLE TREES ONTO SOME POWER LINES
&&
RVPRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE ABERDEEN SD
259 PM CDT THU MAY 26 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0905 PM HAIL 1 S HAYTI 44.64N 97.20W
05/25/2016 E1.00 INCH HAMLIN SD EMERGENCY MNGR
WIND GUSTS UP TO 50 MPH KNOCKED OVER A
COUPLE TREES ONTO SOME POWER LINES
0650 PM HAIL 4 E SAINT LAWRENCE 44.52N 98.87W
05/25/2016 E1.50 INCH HAND SD EMERGENCY MNGR
ALONG HIGHWAY 14.
0641 PM HAIL MILLER 44.52N 98.99W
05/25/2016 E0.88 INCH HAND SD LAW ENFORCEMENT
0625 PM HAIL 1 N MILLER DALE COLONY 44.41N 99.11W
05/25/2016 E1.00 INCH HAND SD EMERGENCY MNGR
30-40 MPH WIND GUSTS ESTIMATED AS WELL.
0615 PM HAIL 4 WSW MILLER DALE COLON 44.39N 99.20W
05/25/2016 M1.75 INCH HAND SD EMERGENCY MNGR
0605 PM HAIL 9 N STEPHAN 44.38N 99.44W
05/25/2016 E2.75 INCH HYDE SD EMERGENCY MNGR
0544 PM HAIL 11 SSW HOLABIRD 44.38N 99.67W
05/25/2016 M2.75 INCH HUGHES SD EMERGENCY MNGR
SEVERAL VEHICLES WITH BROKEN WINDSHIELDS.
0510 PM HAIL 3 N PIERRE 44.41N 100.32W
05/25/2016 E1.75 INCH HUGHES SD EMERGENCY MNGR
0500 PM TSTM WND GST 3 NNW FORT PIERRE 44.40N 100.41W
05/25/2016 E60 MPH STANLEY SD PUBLIC
60 MPH WIND AND NICKEL SIZE HAIL
0500 PM HAIL 8 SW ROSSEAU 44.24N 100.21W
05/25/2016 E1.00 INCH STANLEY SD PUBLIC
0412 PM HAIL 2 ENE CAPA 44.12N 100.94W
05/25/2016 E1.00 INCH JONES SD PUBLIC
0406 PM HAIL 7 E BUNKER 44.24N 100.97W
05/25/2016 E1.00 INCH STANLEY SD TRAINED SPOTTER
&&
NWS ABERDEEN SDPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
319 PM CDT THU MAY 26 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1140 PM TSTM WND DMG HIGHMORE 44.52N 99.44W
05/22/2016 HYDE SD EMERGENCY MNGR
DELAYED REPORT: SIGNIFICANT DAMAGE TO THE
FOOTBALL FIELD CROWS NEST AND BLEACHERS. 40'
PINE TREES UPROOTED. LARGE TREE SNAPPED AT
BASE. DESTRUCTION OF A LIQUID FERTILIZER
PUMP SHED CAUSING DAMAGE TO PIPES AND
CREATING A 5000+ GALLON CHEMICAL SPILL.
&&
KSSPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE ABERDEEN SD 750 PM CDT THU MAY 26 2016 SDZ036-037-270145- HAND SD-HYDE SD- 750 PM CDT THU MAY 26 2016 ...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL HYDE AND WEST CENTRAL HAND COUNTIES UNTIL 845 PM CDT... AT 750 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM OVER HIGHMORE...MOVING NORTHEAST AT 10 MPH. NICKEL SIZE HAIL AND WINDS IN EXCESS OF 30 MPH WILL BE POSSIBLE WITH THIS STORM. LOCATIONS IMPACTED INCLUDE... HIGHMORE AND REE HEIGHTS. LAT...LON 4437 9942 4452 9955 4468 9932 4445 9912 TIME...MOT...LOC 0050Z 237DEG 10KT 4449 9941 WISE
The Aberdeen radar (KABR), 136 km away, was scanning. The volume nearest the first event began at 00:54 UTC.
8 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in South Dakota in 2016Every state in 2016This day in weather historyWarnings in South Dakota, May 2016
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 638660, 638662, 638663, 638664, 638665, 638666, 638667, 638668.